Pennsylvania, 2021

Flash Flood and Damaging Winds in Pennsylvania, June 9, 2021

June 9, 2021 · NWS CTP · 6 events in 4 counties and zones

A backdoor cold front slipped southward across central Pennsylvania during the afternoon and evening hours of June 9, 2021, generating scattered showers and thunderstorms in a warm and humid airmass ahead of it. A few of these storms produced localized wind damage before dissipating after sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A backdoor cold front slipped southward across central Pennsylvania during the afternoon and evening hours of June 9, 2021, generating scattered showers and thunderstorms in a warm and humid airmass ahead of it. A few of these storms produced localized wind damage before dissipating after sunset. One flash flood was reported in Schuylkill County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 11:30 AM EST, 28 minutes earlier.

Area forecast discussion, Jun 9, 11:30 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service State College PA
1230 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Muggy conditions will continue to support isolated to scattered
drenching downpours through late week. Cooler and more seasonable
temperatures are expected Friday into next week with a lingering
chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
1345Z Update...
Morning analysis indicates 850 mb theta-e axis draped across
south central PA, which will be the focus for diurnal convection
for yet another day. Forecast in great shape for today for no
significant changes this morning. Based on morning analysis,
collaborated a northward nudging of the Day1 Excessive Rainfall
Outlook to include the WC/SC/Central Mountains and Laurels as
that zone will be the focus for slow moving locally heavy
downpours later this afternoon into early this evening.

Previous discussion:

Near and ahead of a weak upper level trough in the Ohio Valley,
abundant moisture /PWATs 1-2" and 65-70F Td/ will remain in
place across the region. Low level inflow and the mean 850-300mb
wind are also weak, favoring another day of localized heavy
downpours. Diurnal heating/instability should allow convection
to concentrate mainly in the afternoon and evening hours.

The 00Z HREF shows the highest neighborhood probs for QPF>1"
initially over the NW Alleghenies between 18-21Z before
broadening a potential axis of showers/storms with locally
heavy rain farther to the southeast across the interior central
mtns into the lower Susquehanna Valley from 21-03Z. This axis is
also noted in the HREF exceedance probs for 1 & 3hr FFG. The
WPC MRGL risk ERO only includes the areas with lowest FFGs/most
vulnerable to short duration flooding/runoff issues in the SW
mtns and southeast of US-30.

MaxTs will to peak today in the upper 70s/80s or +5-10F above
the daily climo mean with max HX values fcst to reach the lower
90s across the middle and lower Susquehanna Valley. Convective
coverage gradually fizzles and fades into tonight with lingering
activity confined primarily to the southwest 1/2 of the CWA.
Another mild and muggy night across most of the area with fcst
minTs +10-15F above normal in the 60-70F range NW to SE.

&&

.SHORT TERM /THURSDAY/...
Lower highs fcst on Thursday with 24hrMaxTChange trending 3-6F
lower across the southeast 2/3 of the CWA.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
We will see a marked cooldown by Friday, as a backdoor cold
front slips just south of the area. However, the front will
remain close enough to keep a chc of showers in the forecast
across southern PA.

Heading into the weekend and early next week, expect
temperatures to turn milder again. The weather will remain
unsettled, although no single day looks like a washout, as a
series of shortwaves drop southeastward across the northeastern
United States. Scattered showers and storms are possible with
each shortwave, but models differ on the exact timing and
strength of the shortwaves. Have maintained at least a slight
chc of showers and aftn thunder through the period.

A more significant cold front is projected to cross the area by
the middle of next week, ushering in cooler and drier
conditions for the second half of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
At 16z, showers are already developing over the higher terrain
of northern and western PA, and a few flashes of lightning are
beginning to be seen. Expect this activity to continue to
develop and expand in coverage as the day progresses.

Localized restrictions are expected in any showers/storms and
brief gusty winds are possible in the vicinity of any storms.

Outlook...

Thu-Sun...Predominantly VFR, although scattered showers/storms
may cause brief restrictions, esp during the aftn/eve hours.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...DeVoir/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Evanego
AVIATION...Evanego/Colbert
Hazardous weather outlook, Jun 9, 8:43 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
943 AM EDT Wed Jun 9 2021

PAZ004>006-010>012-037-041-042-045-046-049>053-058-101345-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
943 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ017>019-024>028-056-057-059-063-101345-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Perry-Dauphin-Lebanon-Cumberland-
943 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy downpours may result in isolated flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033>036-064>066-101345-
Somerset-Bedford-Fulton-Franklin-Adams-York-Lancaster-
943 AM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Locally heavy downpours may result in isolated flash flooding this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy downpours may result in isolated flash flooding on
Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, York

When
June 9, 11:58 AM EST
Where
York County, 1.26 mi ENE of West York
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.960, -76.750

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the city of York.

Thunderstorm Wind, Tioga

When
June 9, 12:32 PM EST
Where
Tioga County, 0.62 mi WNW of Osceola
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
41.982, -77.342

A severe thunderstorm producing winds estimated near 60 mph knocked down a few trees in Osceola, including one on a home.

Thunderstorm Wind, McKean

When
June 9, 3:05 PM EST
Where
McKean County, 0.69 mi S of Bradford
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
41.960, -78.650

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and wires in the city of Bradford.

Thunderstorm Wind, Schuylkill

When
June 9, 4:50 PM EST
Where
Schuylkill County, 0.69 mi N of Orwigsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.660, -76.100

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Orwigsburg.

Thunderstorm Wind, Schuylkill

When
June 9, 5:35 PM EST
Where
Schuylkill County, 2.54 mi SSE of Friedensburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.568, -76.206

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Summit Station.

Flash Flood, Schuylkill

When
June 9, 6:30 PM EST to 8:30 PM EST
Where
Schuylkill County, Becks to 0.99 mi ENE of Schuykill Haven
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.650, -76.200

Heavy rainfall brought flash flooding to the area. A heavily flooded road was reported on Pine Creek Drive near Orwigsburg. On Green Tree Drive a bridge and the road was reported flooded. Other roads were reported flooded in the Orwigsburg area. Route 901 was washed out in North Manheim Township. North 23rd Street in Pottsville was washed out and closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957448, 957451, 957453, 957457, 957460, 958952.